Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Shreveport, LA

May 12, 2016Union County, Arkansas; Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 12, 2016, 3:22 PM CDT for Union County, Arkansas; Union Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 3:22 PM CDT (20:22 UTC)
Expired
May 12, 2016, 4:00 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Union County, AR, Union Parish, LA

The radar

The Shreveport radar (KSHV), 169 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS54 KSHV 122022
SVRSHV
ARC139-LAC111-122100-
/O.NEW.KSHV.SV.W.0174.160512T2022Z-160512T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  NORTH CENTRAL UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 400 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORO BAY
  STATE PARK...OR 16 MILES NORTHWEST OF HUTTIG...MOVING SOUTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUTTIG...STRONG...LAPILE...FELSENTHAL...NEW LONDON...LITROE...CECIL AND
  PIGEON HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3294 9230 3323 9248 3330 9236 3330 9235
      3329 9236 3328 9233 3326 9232 3328 9230
      3326 9229 3325 9223 3323 9222 3321 9223
      3320 9221 3321 9218 3316 9217 3316 9211
      3309 9213 3303 9211 3303 9209 3301 9207
TIME...MOT...LOC 2021Z 322DEG 21KT 3324 9233 

HAIL...1.00IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:41 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 12, 12:41 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1241 PM CDT THU MAY 12 2016

.AVIATION...
Frontal boundary stretched across the region to be the source for
VCTS conditions this afternoon over area terminals. Winds to
become northwest at 5 to 10 knots behind the front later this
afternoon and become light and variable after 13/00z. Winds to
become east at 5 to 10 knots on Friday. Otherwise, outside of
convection, VFR conditions to prevail through the terminal
forecast period. /05/

&&

.PREV DISCUSSION... /issued /

DISCUSSION...
An outflow boundary has now progressed into South Central
Arkansas and Northeast Louisiana. A cold front is approaching I-30
and should be through all but our southernmost zones of Deep East
Texas and Northern Louisiana by early this afternoon. Drier air
behind the front should gradually bring rain chances to an end
from northwest to southeast. Latest models have significantly
backed off of the rain chances for the remainder of today. A few
scattered showers and thunderstorms will still be possible, but
rain chances were reduced in the grids based on the latest radar
and model trends.

Otherwise, a few minor edits were also made to dewpoints and winds
based on latest surface observations. Temperatures were left
intact. Updated text products have been sent.

/09/

PREV DISCUSSION... /issued 618 am Thursday May 12, 2016/

DISCUSSION...
Cold front will bring shwrs/tstms throughout the day today along
with winds turning out of the NW. Have handled this possibility
with VCTS for now, as convection will be too disorganized to
prevail. Some patchy MVFR cigs may develop early this morning and
affect the terminals, but this is expected to remain patchy in
nature. Otherwise, sly winds at 5-10 kts will gradually veer
around to the NW as a cold front moves through the region today.
/12/

PREV DISCUSSION... /issued 533 am Thursday May 12, 2016/

DISCUSSION...
The cold front is knocking on our door this morning with Paris and
Sulphur Springs Texas gusting out of the Northwest. Area wide, we
are in the upper 60s and lower 70s with South and Southwest winds
at 5 to 10 mph; and even a handful of sites that are calm. Our skies
are cloudy with multi-level decks and as far as radar
goes...well things are rather quiet with an elevated outflow
moving Eastward over Southeast TX and Northwest LA associated with
a decaying MCS that looked good approaching Tyler at least last
night, but rainfall amounts early this morning have been very
light as this complex has really just rained itself out.

The approaching cold front is very active on radars over Northwest
and Western AR and for Northern Texas with some severe
Thunderstorm warnings currently in effect. However, this elevated
outflow has taken the briefly advertised Slight risk out of play
with the SPC going with marginal risk for our area today ahead of
the cold front in the soon to begin new Day 1 Thunderstorm outlook.
The WPC Day 1 has quarter to half inch amounts and while we have a
high chance for some measurable rain that may be an a huge over
estimate for many locales in the wake of the outflow's timing.
High pop low QPF may even be no QPF due to that outflow. Daytime
heating and the frontal location by lunch will bring perhaps a
better chance for new development for what counties and parishes
can keep a southerly wind. The models are bringing light Northerly
winds into play area wide by sunset.

The water vapor is showing a busy pattern to linger in the wake of
this cold front. A complex low extends over the Northern plains
and trails down in the panhandles. A dry vort is lifting mid and
high clouds already from AZ and Mexico quickly Eastward. These
clouds will swing over tonight and tomorrow. The weekend gets a
good start, but with a second much deeper low in the pattern
approaching the CA coast now, it is looking like the clouds will
thicken and bear rainfall into our area by mid to late Saturday
over an exiting stage right 1020mb surface high. Overall, the
pattern will lower heights aloft and keep several disturbances
overhead into much of next week. The wettest day now looks like
mid week or so with the 5-7 day totals from the WPC having backed
off with a 7 day range of 2 to 4 inches in pockets verses
yesterday's 5 inch bullseye over Southeast OK and Northeast TX.
This is good news for our high water issues that linger and
hopefully play out as such with the models looking a little
flashy on QPF late weekend and early next week. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  83  64  84 /  30  10  10  10
MLU  63  82  61  84 /  30  10   0   0
DEQ  57  81  58  78 /  10  10  10  10
TXK  60  81  61  81 /  20  10  10  10
ELD  59  81  59  81 /  30  10   0   0
TYR  64  84  65  83 /  20  10  10  10
GGG  63  83  63  83 /  20  10  10  10
LFK  66  84  66  86 /  30  30  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05
Hazardous weather outlook, May 12, 12:07 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 PM CDT THU MAY 12 2016

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-131100-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-
1207 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR ISOLATED TO WIDELY SCATTERED SEVERE
THUNDERSTORMS THROUGH THIS EVENING MAINLY SOUTHEAST OF A LINE FROM
JACKSONVILLE...TO SHREVEPORT...TO EL DORADO. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL PERSIST FROM SUNDAY
THROUGH NEXT WEDNESDAY. THE RISK FOR SEVERE WEATHER APPEARS LOW AT
THIS TIME. HOWEVER...TWO TO FOUR INCHES OF RAINFALL ARE POSSIBLE
FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY EXPECTED SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-131100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-
1207 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL PERSIST FROM SUNDAY
THROUGH NEXT WEDNESDAY. THE RISK FOR SEVERE WEATHER APPEARS LOW AT
THIS TIME. HOWEVER...TWO TO FOUR INCHES OF RAINFALL ARE POSSIBLE
FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:59 PM CDTSevere Thunderstorm WarningSHVUnion31 min
May 11, 7:15 PM CDTSpecial Weather StatementSHVClaiborne45 min
May 11, 7:43 PM CDTSpecial Weather StatementSHVCaldwell32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.